Alert archive / North Dakota / Flash Flood Warnings in 2009
Flash Flood Warning 5, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Jun 15, 2009, 7:39 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2009, 7:39 PM CDT (00:39 UTC)
- Expired
- Jun 16, 2009, 1:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Burleigh County, ND, Kidder County, ND
The radar
The Bismarck radar (KBIS), 50 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 11:15 PM CDT | HEAVY RAIN 7.2 | 5 E Bismarck, ND | REPORT RELAYED BY THE MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1246 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KBIS 160039
FFWBIS
NDC015-043-160630-
/O.NEW.KBIS.FF.W.0005.090616T0039Z-090616T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
739 PM CDT MON JUN 15 2009
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHWESTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 130 AM CDT
* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL AMOUNTS UP TO 3 INCHES HAVE BEEN REPORTED
WITH RADAR ESTIMATES OVER 5 INCHES. ADDITIONAL THUNDERSTORM
ACTIVITY IS EXPECTED TO MOVE OVER THIS SAME AREA...MAKING FLOODING
PROBLEMS EVEN WORSE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ARENA...DRISCOLL...MCKENZIE...MENOKEN...ROBINSON...STERLING...
TUTTLE AND WING.
REPORTS OF EXCESSIVE RUNOFF HAVE BEEN RECEIVED IN THE STERLING AREA
DURING THE PAST HOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF
FLOODING. TURN AROUND... DONT DROWN
&&
LAT...LON 4733 10036 4733 9961 4700 9986 4677 10014
4676 10065 4684 10071
$$
HAMILTON3 follow-up statements
228
WGUS73 KBIS 160224
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
924 PM CDT MON JUN 15 2009
NDC015-043-160630-
/O.CON.KBIS.FF.W.0005.000000T0000Z-090616T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIDDER ND-BURLEIGH ND-
924 PM CDT MON JUN 15 2009
...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR BURLEIGH AND
NORTHWESTERN KIDDER COUNTIES UNTIL 130 AM CDT...
AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RAINFALL ESTIMATES OF 2 TO 4 INCHES ARE COMMON IN THE WARNED AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ARENA...DRISCOLL...MCKENZIE...MENOKEN...ROBINSON...STERLING...TUTTLE
AND WING.
LAW ENFORCEMENT PERSONNEL REPORTED WATER OVER THE INTERSTATE NEAR
THE REST AREA...ABOUT 10 MILES EAST OF BISMARCK. IF YOU MUST TRAVEL
ON INTERSTATE 94...EAST OF BISMARCK THIS EVENING...USE EXTREME
CAUTION. ADDITIONAL RAINFALL IS EXPECTED DURING THE LATE EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4733 10036 4733 9961 4700 9986 4677 10014
4676 10065 4684 10071
$$
HAMILTON173
WGUS73 KBIS 160530
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1230 AM CDT TUE JUN 16 2009
NDC015-043-160630-
/O.CON.KBIS.FF.W.0005.000000T0000Z-090616T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIDDER ND-BURLEIGH ND-
1230 AM CDT TUE JUN 16 2009
...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR BURLEIGH AND
NORTHWESTERN KIDDER COUNTIES UNTIL 130 AM CDT...
AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND MULTIPLE
REPORTS INDICATED THAT 4 TO 7 INCHES OF RAIN HAS FALLEN FROM
BISMARCK...THROUGH TUTTLE AND ROBINSON. ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE FORECAST INTO THE EARLY MORNING HOURS ON TUESDAY
WITH AN ADDITIONAL ONE TO TWO INCHES OF RAIN POSSIBLE. THIS HAS THE
POTENTIAL TO CAUSE ADDITIONAL STREET AND OVERLAND FLOODING...IN
ADDITION TO RISES ON SMALL CREEKS AND STREAMS.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ARENA...DRISCOLL...MCKENZIE...MENOKEN...ROBINSON...STERLING...TUTTLE
AND WING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4733 10036 4733 9961 4700 9986 4677 10014
4676 10065 4684 10071
$$
PJA900
WGUS73 KBIS 160625
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
125 AM CDT TUE JUN 16 2009
NDC015-043-160638-
/O.EXP.KBIS.FF.W.0005.000000T0000Z-090616T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIDDER ND-BURLEIGH ND-
125 AM CDT TUE JUN 16 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BURLEIGH AND
NORTHWESTERN KIDDER COUNTIES HAS BEEN REPLACED BY AN AREAL
FLOOD WARNING...
AS A RESULT OF 4 TO 7 INCHES OF RAIN THIS EVENING IN BURLEIGH AND
NORTHWESTERN KIDDER COUNTIES...OVERLAND AND STREET FLOODING IS
ONGOING AND IS EXPECTED TO CONTINUE FOR THE NEXT 24 HOURS.
PLEASE REPORT ANY FLOOD DAMAGE TO LOCAL LAW ENFORCEMENT FOR RELAY TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 4733 10036 4733 9961 4700 9986 4677 10014
4676 10065 4684 10071
$$
SCHECKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:15 PM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, Jun 15, 2:15 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 215 PM CDT MON JUN 15 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT CURRENTLY...RIDGE HAS MOVED WELL TO THE EAST OF THE DAKOTAS WHILE A SHORTWAVE ENTERS THE AREA FROM THE LARGE SCALE TROF ALONG THE WEST COAST. A LEESIDE SURFACE TROF HAS DEVELOPED FROM THE SOUTHWEST FLOW OVER THE ROCKIES. THUNDERSTORMS AND SHOWERS HAVE PRODUCED RATHER COPIUS AMOUNTS OF RAINFALL IN MY SOUTH CENTRAL COUNTIES THIS MORNING...WITH MORE EXPECTED TONIGHT. MAIN FORECAST CONCERN IS RAINFALL AMOUNTS AND POSSIBLE SEVERE WEATHER. WITH SHORTWAVE ENERGY ALOFT...AND PRECIPITABLE WATERS OF WELL OVER AN INCH ACROSS MY CWA...I EXPECT WIDESPREAD THUNDERSTORMS THROUGH THE EARLY EVENING HOURS. EXPECT THINGS TO QUIET DOWN SOMEWHAT OVERNIGHT. MODELS ARE IN BETTER AGREEMENT TODAY IN PRODUCING A CLOSED LOW OVER EASTERN MONTANA TONIGHT THAT MOVES INTO WESTERN ND TUESDAY MORNING...THEN MOVING IT EASTWARD ACROSS THE STATE TUESDAY. AS THE LOW TRAVERSES THE STATE...ANOTHER ROUND OF THUNDERSTORMS LOOKS APPARENT FOR TUESDAY. SHOULD SEE ANOTHER BREAK IN THE ACTION FOR LATE TUESDAY NIGHT AND WEDNESDAY MORNING BEFORE THE NEXT IMPULSE WORKS ITS WAY OVER ND WEDNESDAY NIGHT. ANOTHER MORE VIGOROUS SHORTWAVE IS THEN POISED TO IMPACT ND LATE THURSDAY. THERE HAVE BEEN SOME AREAS OF MODEL DERIVED CAPE OF OVER 2000 J/KG...AND WITH SUFFICIENT SUPPORT...THERE COULD BE SOME LOCALLY STRONG STORMS WITH THE MAIN THREAT BEING LARGE HAIL FOR BOTH THIS EVENING AND TOMORROW HEAVY RAINFALL IS ALSO A CONCERN THROUGH THE TERM AS WAVE AFTER WAVE BRINGS MORE RAIN AND THUNDERSTORMS TO THE FORECAST AREA. FLASH FLOOD GUIDANCE IS ROUND 2 TO 3 INCHES IN MOST AREAS...AND ALTHOUGH UNLIKELY...THERE IS A CHANCE THAT SOME BASINS COULD SEE MULTIPLE STORMS AND MEET THIS CRITERIA. WILL KEEP A SHARP EYE ON RAINFALL AMOUNTS THROUGH THE TERM. .LONG TERM...FRIDAY THROUGH MONDAY... AN UPPER LEVEL TROUGH WILL BE DEPARTING THE AREA FRIDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON. THEN A TRANSITORY UPPER LEVEL RIDGE WILL ARRIVE FRIDAY NIGHT RESULTING IN A WARM/DRY SATURDAY WITH HIGHS IN THE LOWER 80S. THIS RIDGE WILL ONLY PROVIDE FOR A TEMPORARY REPRIEVE FROM THE ONGOING THREAT OF SHOWERS AND THUNDERSTORMS. THE NEXT SHORTWAVE TROUGH WILL MOVE THROUGH SUNDAY INTO MONDAY WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE AROUND AVERAGE FOR BOTH THE HIGHS/LOWS THROUGH THE LONG TERM. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT THROUGH TUESDAY WITH HEAVY RAIN POSSIBLE ALONG WITH MVFR CEILINGS AND VISIBILITIES. THERE MAY ALSO BE PERIODS OF IFR CONDITIONS IN THE HEAVIER SHOWERS AND THUNDERSTORMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE && HW/BPN/KS
Hazardous weather outlook, Jun 15, 5:33 AM CDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 533 AM CDT MON JUN 15 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 533 AM CDT MON JUN 15 2009 /433 AM MDT MON JUN 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY WITH A GOOD CHANCE OF CONTINUING STORMS TONIGHT. SOME LOCALES MAY RECEIVE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE LIKELY AGAIN ON TUESDAY WITH A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...AND AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Local storm report, Jun 15, 6:24 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL MOTT 46.37N 102.33W
06/15/2009 E1.00 INCH HETTINGER ND TRAINED SPOTTER
&&
SWICHELocal storm report, Jun 15, 7:02 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HEAVY RAIN LINCOLN 46.76N 100.70W
06/15/2009 M0.42 INCH BURLEIGH ND NWS EMPLOYEE
0.42 INCHES OF RAIN IN 5 MINUTES.
&&
NHEINERTLocal storm report, Jun 15, 7:04 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
704 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL STERLING 46.81N 100.29W
06/15/2009 E1.00 INCH BURLEIGH ND TRAINED SPOTTER
&&
SWICHEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:05 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 55 min |
| Jun 15, 8:19 PM CDT | Areal Flood Advisory | BIS | Burleigh, Morton | 3 hr |
| Jun 15, 8:46 PM CDT | Flash Flood Warning | BIS | Burleigh, Morton | 4 hr |
| Jun 15, 8:51 PM CDT | Areal Flood Advisory | BIS | Morton | 3 hr |
| Jun 15, 9:02 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 58 min |
| Jun 15, 10:01 PM CDT | Areal Flood Advisory | BIS | Morton | 3 hr |
| Jun 15, 11:09 PM CDT | River Flood Warning | BIS | Burleigh | 61 hr |
| Jun 16, 12:56 AM CDT | Areal Flood Warning | BIS | Burleigh, Kidder, Morton | 36 hr |
| Jun 16, 10:50 AM CDT | Flood Watch | BIS | Dickey, LaMoure, Logan, McIntosh, Stutsman | 9 hr |
| Jun 16, 1:17 PM CDT | Tornado Warning | BIS | Sioux | 28 min |
| Jun 16, 2:59 PM CDT | Tornado Warning | BIS | Stark | 31 min |
| Jun 16, 3:02 PM CDT | Tornado Warning | BIS | Dunn | 28 min |
| Jun 16, 4:43 PM CDT | Areal Flood Advisory | BIS | Dunn, Grant, Mercer, Morton, Oliver, Stark | 6 hr |
Nearby
Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.